"My neighbour has been diagnosed as having a pulmonary embolism, after becoming slowly more breathless over the past six months. What could have triggered this gradual onset?"
Dr Fred Kavalier answers your health question:
A pulmonary embolism is a blood clot that usually forms as a deep vein thrombosis in the veins of the legs and then lodges in the lung. If the clot is very large, it can block the lungs and cause sudden death. This has happened to some people after long-haul flights. Your neighbour may have been throwing off small blood clots for months, leading to small pulmonary embolisms that added up to make him breathless. Or it could have been a big embolism, after a series of smaller ones. He'll now have to take warfarin (a blood thinner) for six months. Contact the British Lung Foundation (www.lunguk.org) for more information.Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail firstname.lastname@example.org. Dr Kavalier regrets that he is unable to respond personally to questions.
Please mail your questions for Dr Fred to email@example.com. He regrets that he is unable to respond personally to questions.Reuse content